Flash Flood, Cumberland
- When
- June 21, 4:00 PM EST to 5:45 PM EST
- Where
- Cumberland County, Boiling Spgs
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Heavy rains caused rapid rises in streams and closed several roads in southern Cumberland county near the town of Boiling Springs. Roads that were closed included Lerew Road, Petersburg Road and Mount Zion Road, all directly adjacent to Old Town Run and Lerew Creek.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rains caused rapid rises in streams and closed several roads in southern Cumberland county near the town of Boiling Springs. Roads that were closed included Lerew Road, Petersburg Road and Mount Zion Road, all directly adjacent to Old Town Run and Lerew Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 21, 12:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 130 PM EDT SAT JUN 21 2003 ...FINAL ISC BY 230 PM...WORK ZONES ETC BY 315 PM...ZONES BY 345 PM... ...CHANGES... WILL MAKE MINOR ADJUSTMENTS...AND EDGE TEMPS DOWN FOR SUNDAY...AND SELECTED OTHER PERIODS. WILL CALL FOR CHC SHOWERS AND STORMS FOR NEXT SAT. ...DISC... ...SHORT TERM... UGLY WX PATTERN DUMPING TONS OF RAIN ACROSS THE REGION. UPWARDS OF 3 PLUS INCHES ACROSS PORTIONS OF SOUTH CENTRAL PA AND EASTERN PART OF CWA. IT IS WET OUT THERE...AND FFG IS ABOUT AS LOW AS ONE SEES IT. UPPER LEVEL LOW OVER SOUTH CENTRAL PA...NOT TOO FAR FROM UNV...WITH WEAK SFC LOW NEAR SOUTHERN NJ. SHOWERS ROTATING TO THE WEST AND NORTH STILL...THEN DROPPING SOUTH ACROSS HIGHLANDS. WORSE AREA OF HEAVY SHOWERS NOW OVER LAKE ONTARIO...BUT ANOTHER HEAVY BATCH MOVING WESTWARD TOWARD AVP. VERY DEEP CLOSED LOW OVER THE AREA...WITH SIGNIFICANT DIFFLUENT FLOW ACROSS THE REGION... LIKELY TO KEEP SOME SHOWERS ACROSS EASTERN AREAS INTO EARLY MONDAY MORNING...AS CYCLONIC FLOW HOLDS. ALSO PLENTY OF PATCHY LIGHT RAIN AND DRIZZLE THROUGHOUT THE REGION. ANOTHER THING GOING FOR THE RAIN IS AIRMASS STAYS UNSTABLE INTO EARLY MONDAY...THIS MAKES SENSE...SUN ANGLE IS HIGH...STORMS THAT FORM CAN LINGER WELL INTO THE EVENING HOURS...I FORGET IT IS SUMMER. THINK SUMMER STARTS AT 310 PM TODAY. TEMPS NOT LIKELY TO GO ANYWHERE TODAY...EXCEPT MAYBE SOUTHERN YORK ETC. NOT THE BEST WARMING FOR SUNDAY OR MONDAY...SOURCE REGION OF THIS AIRMASS IS COLD. VERY SHARP CLOUD EDGE OVER SOUTHERN CANADA. WILL KEEP FLOOD WATCH UP...LIKELY TO SEE MORE HEAVY SHOWERS...WILL SEE WHAT THE RFC NUMBERS SHOW...AND ALSO IT TAKES SOME TIME FOR RAIN TO RUNOFF. GROUND IS SOAKING WET...HARD TO SEE REAL WARM TEMPS ON SUNDAY WITH CLOUD COVER...MOST LIKELY WILL TRIM BACK ON AFTERNOON PACKAGE. THINK STEVE IN LWX WAS ONE OF THE FIRST TO HINT AT THIS STORM LAST WEEKND. ANOTHER COLD/WET STORM OCCURRED BACK IN JULY 76...THAT WAS A BIG FORECAST BUST. ...LONG TERM... FORECAST WARM SPELL TO COME. WILL GO FROM A NASTY WET PATTERN TO PERHAPS TOO MUCH HEAT. SEEMS TO BE TREND OF THE LAST FEW DECADES...WHERE THERE IS LITTLE TIME (SPRING/FALL) TO GET MUCH DONE...LIKE CROPS IN...BEFORE LESS THAN GREAT WEATHER OCCURS. HOWEVER...WARM SPELL WILL BE MORE OF A LEFT OVER THING...AND TIME OF YEAR...INSTEAD OF A MAJOR EAST COAST RIDGE. OVERALL PATTERN STILL POINTS TO KEEPING MAJOR HEAT WELL TO THE WEST...AND THERE IS A RISK OF SHOWER FROM LATE TUE ON...AT LEAST FOR THE NW PART OF THE CWA. WILL LEAVE OUT OF FCST UNTIL THU...WHEN CHC IS HIGHER...AND THIS FITS BETTER WITH OTHER FCSTS. OVERALL..UPPER LEVEL FLOW REMAINS QUITE STRONG FOR LATE JUNE. .CTP... PA...FLOOD WATCH THROUGH THIS EVENING FOR ALL OF CENTRAL PA...WITH EXCEPTION OF LAUREL HIGHLANDS AND NORTHWEST MTNS. MARTIN
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-211130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 532 AM EDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A SLOW MOVING AREA OF LOW PRESSURE...OVER THE PANHANDLE OF WEST VIRGINIA THIS MORNING...WILL TRACK EASTWARD TO JUST SOUTH OF CAPE COD BY SUNDAY AFTERNOON. THIS SYSTEM WILL BRING SHOWERS TO PENNSYLVANIA TODAY...ALONG WITH THE CHANCE OF THUNDERSTORMS OVER SOUTHERN AND EASTERN AREAS. HEAVY RAIN FROM RECENT DAYS...COMBINED WITH TODAYS RAIN...COULD PRODUCE LOCALIZED FLOODING IN PARTS OF CENTRAL PENNSYLVANIA THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The State College radar (KCCX), 105 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359935.